Georgia, 2020

Damaging Winds in Georgia, May 22, 2020

May 22, 2020 · NWS TAE · 5 events in 4 counties and zones

Isolated severe weather occurred as the area transitioned to a summer pattern at the end of May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Isolated severe weather occurred as the area transitioned to a summer pattern at the end of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 22, 2:21 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, May 22, 2:21 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
321 PM EDT Fri May 22 2020

.NEAR TERM [Tonight]...
With little large scale forcing in place across the area, ongoing
convection should diminish quickly early this evening, with fair
weather expected through the remain of the night. With very dry air
above the moist boundary layer, patchy fog is likely once again
Saturday morning.

.SHORT TERM [Saturday through Sunday Night]...
Upper ridge will build over the southeastern states through the
weekend as a trough digs into the Rocky Mountains and High Plains.
Low-level southeasterly flow will keep the boundary layer moist
enough to support isolate to scattered thunderstorms each afternoon.
Temperatures will be quite warm, reaching the lower to mid 90s each
day, with heat indices approaching 100 (and a little above 100 in
some spots).

.LONG TERM [Monday Through Friday]...
Early next week, a weakness in the ridge is forecast to develop
across the Gulf of Mexico, stretching westward to the base of the
longwave trough over the plains. This will allow for deeper
southerly flow into the forecast area, helping to transport a slug
of tropical moisture northward. This should lead to an increase in
convective coverage for Monday through Wednesday, before slightly
drier air moves back in late in the week. The increased convective
coverage also ought to knock temperatures back a degree or two,
although highs will still be in the upper 80s to around 90.

&&

.AVIATION...
[Through 18Z Saturday]
SHRA/TSRA are expected to develop this afternoon and move over DHN,
ABY, and VLD. There may be temporary reductions in vsbys and gusty
winds at those terminals in the 21-24Z timeframe. Lingering SHRA are
possible at VLD and DHN beyond 0Z but chances were too low to
mention in TAF. Overall VFR conds are forecast for much of this
cycle except Sat morning. Around 10Z, vsbys likely drop to MVFR
levels (VLD may see IFR vsby) from patchy fog/mist before
improvement to VFR at 15Z thru the end of the period.

&&

.MARINE...
With high pressure in place, winds and seas are expected
to remain low through the weekend. Early next week, southeasterly
winds will increase slightly, but should remain below headline
criteria.

&&

.FIRE WEATHER...
With light winds and humidity above criteria, there are no fire
weather concerns through the weekend.

&&

.HYDROLOGY...
Isolated to scattered thunderstorms are possible each day through
the next week. Total rainfall amounts through the next week are
less than an inch but any area that sees a thunderstorm, or
multiple thunderstorms, will see higher amounts. Flooding is not
expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   67  94  68  94  69 /  10  30  10  30  30
Panama City   72  88  71  89  72 /   0  20  10  30  40
Dothan        66  92  68  90  68 /  10  30  10  30  40
Albany        67  92  70  92  70 /  20  20  10  30  30
Valdosta      67  94  69  93  69 /  20  40  10  30  30
Cross City    67  93  68  93  69 /  10  30  20  30  30
Apalachicola  71  86  71  85  72 /   0  10  10  20  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Camp
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Gonzalez
MARINE...Camp
FIRE WEATHER...Camp
HYDROLOGY...Camp

In the hours before

Special weather statement, May 22, 2:01 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
201 PM CDT Fri May 22 2020

ALZ065-066-221945-
Dale AL-Coffee AL-
201 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALE AND
NORTHEASTERN COFFEE COUNTIES UNTIL 245 PM CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Brockton, or near Elba, moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elba, Fort Rucker, New Brockton, Ariton, Java, Chestnut Grove,
Richburg, Mixons Crossroads, Victoria, Frisco, Eanon, Lowry Mill,
Wilkinstown, Camp Humming Hills, Rocky Head, Clintonville, Wise Mill,
Roeton, Tabernacle and Clowers Crossroads.

LAT...LON 3162 8603 3162 8571 3136 8592 3143 8607
TIME...MOT...LOC 1901Z 206DEG 14KT 3145 8597

25-CAMP
Special weather statement, May 22, 2:05 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
305 PM EDT Fri May 22 2020

ALZ069-FLZ011-GAZ142-143-155-221945-
Houston AL-Jackson FL-Miller GA-Seminole GA-Early GA-
305 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOUSTON...NORTHEASTERN
JACKSON...SOUTHWESTERN MILLER...SOUTHWESTERN EARLY AND NORTHWESTERN
SEMINOLE COUNTIES UNTIL 345 PM EDT/245 PM CDT/...

At 304 PM EDT/204 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southeast of Cottonwood, moving northeast at 15
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Donalsonville, Columbia, Malone, Gordon, Jakin, Bascom, Steam Mill,
Saffold, Pansey, Crosby, Grangeburg, Howards Mill, Davis Park, Little
Hope, Mayhaw, Lovedale, Killarney, Riverturn, Hornsville and
Chattahoochee SP.

LAT...LON 3114 8474 3095 8496 3094 8496 3094 8497
      3093 8497 3093 8499 3086 8506 3094 8524
      3130 8517
TIME...MOT...LOC 1904Z 206DEG 14KT 3097 8512

25-CAMP
Special weather statement, May 22, 3:03 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
303 PM CDT Fri May 22 2020

ALZ066>069-222045-
Dale AL-Henry AL-Geneva AL-Houston AL-
303 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALE...SOUTHWESTERN
HENRY...NORTHEASTERN GENEVA AND NORTHWESTERN HOUSTON COUNTIES UNTIL
345 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dothan, moving northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Headland, Dothan, Taylor, Midland City, Kinsey, Cowarts, Webb,
Pinckard, Malvern, Rehobeth, Grimes, Newville, Napier Field, Hollis
Dairy Road, Kirkland Crossroads, Grandberry Crossroads, Pleasant
Plains, Headland Municipal A/P, Light and Smyrna.

LAT...LON 3108 8547 3122 8560 3150 8540 3134 8519
TIME...MOT...LOC 2003Z 203DEG 9KT 3128 8541

25-CAMP
Local storm report, May 22, 3:36 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
436 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     2 WSW HARDAWAY          30.62N 84.77W
05/22/2020                   GADSDEN            FL   LAW ENFORCEMENT

            MULTIPLE TREES DOWN ON I-10 BETWEEN MM 166
            AND 169.

&&

LF
Local storm report, May 22, 3:40 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
440 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     3 ENE SYCAMORE          30.60N 84.78W
05/22/2020                   GADSDEN            FL   LAW ENFORCEMENT

            LARGE TREE DOWN ON FLAT CREEK ROAD NEAR THE
            INTERSECTION OF AUDIE CLARK ROAD.

&&

LF

The radar

The Ft Rucker radar (KEOX), 61 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
May 22, 4:11 PM EST
Where
Randolph County, 4.17 mi W of Coles
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.740, -84.900

A large tree was blown down on Cotton Hill Road.

Thunderstorm Wind, Quitman

When
May 22, 4:27 PM EST
Where
Quitman County, Georgetown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.880, -85.100

A large tree was blown down on Highway 82 along with several hundred power outages in the Georgetown area.

Thunderstorm Wind, Worth

When
May 22, 4:38 PM EST
Where
Worth County, Minton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.350, -83.810

A large tree was blown down on Phillip Causey Road.

Thunderstorm Wind, Lee

When
May 22, 5:23 PM EST
Where
Lee County, Leesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.730, -84.170

Trees were blown down on Canal Street and power lines were blown down on Walnut Street at the intersection of Callaway Street. Several hundred power outages were also reported in the area.

Thunderstorm Wind, Lee

When
May 22, 5:25 PM EST
Where
Lee County, 1.5 mi NNE of Mossy Dell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.780, -84.100

Trees were blown down on New York Road between Mossy Dell Road and Raines Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891783, 891784, 891785, 891786, 891787.